Missouri, 2004

Tornado in Missouri, November 1, 2004

November 1, 2004 · NWS SGF · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 1, 3:45 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Nov 1, 3:45 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 AM CST MON NOV 1 2004

...MAJOR FLOOD EVENT UNFOLDING ACROSS THE MISSOURI OZARKS...

DISCUSSION...
SERIOUS CONCERNS REVOLVE AROUND FLOODING OVER THE NEXT 24 HOURS.
WATER VAPOR IMAGERY INDICATES THE PRIMARY UPPER LEVEL COLD CORE
BEGINNING TO WRAP UP OVER NORTHERN NEW MEXICO.  THE PROBLEM IS THAT
THE SYSTEM HAS DUG FURTHER SOUTH THAN EXPECTED...RESULTING IN A
SLOWER FRONTAL AND UPPER LOW PASSAGE THAN INITIALLY THOUGHT.  IN
RESPONSE...THE GULF OF MEXICO MOISTURE TAP WILL REMAIN IN TACT OVER
THE OZARKS FOR SEVERAL MORE HOURS...ALLOWING FOR A PROLONGED PERIOD
OF HEAVY RAIN...ENHANCING THE FLOOD POTENTIAL.  THE RAINFALL HAS
PROVED TO BE VERY EFFICIENT IN NATURE AS RADAR ESTIMATES FROM THE
KSGF 88-D ARE UNDERESTIMATING HOURLY AND STORM TOTALS.

A CARPET BOMB FLASH FLOOD WARNING HAS BEEN ISSUED FOR SEVERAL COUNTIES
FROM SOUTHWEST MISSOURI UP INTO THE LAKE OF THE OZARKS REGION.  STAY
TUNED FOR FUTURE WARNINGS AND STATEMENTS CONCERNING THIS LIFE
THREATENING WEATHER EVENT.

BOTH THE GFS AND THE ETA SHIFTS THE BELT OF HEAVY RAIN EAST WITH
TIME TODAY...LINGERING THIS LINE OVER SOUTH CENTRAL MISSOURI A FEW
HOURS INTO TONIGHTS PERIOD.  GIVEN THE POSITIONING OF THE UPPER LOW
AND LONG WAVE TROUGH...THIS BAND OF HEAVY PRECIPITATION MAY PROGRESS
MUCH SLOWER THAN THE MODELS INDICATE.  IN ANY CASE...PRECIPITATION
CHANCES REMAIN HIGH AND THIS WILL BE REFLECTED IN THE GRIDS AND
ZONES.

UNTIL THE PASSAGE OF THE MAIN SYSTEM GETS THROUGH...PRECIPITATION
CHANCES ARE GOING TO EXIST.  AS OF NOW...THE GFS HAS THE UPPER LOW
SWINGING THROUGH DURING THE DAY ON WEDNESDAY.  THEREFORE HAD TO
INTRODUCE LIKELY POPS IN THIS PERIOD.  AS A MATTER OF FACT...THE GFS
DOESNT GIVE THE AMOUNT OF QPF JUSTICE.  THE MODEL IS WAY UNDERDONE
SO LOOK FOR ANOTHER ROUND OF HEAVY RAIN ON WEDNESDAY.  WOULDNT BE
SURPRISED TO SEE THE UPPER LOW SWING THROUGH EVEN SLOWER THAN THE
CURRENT SOLUTION...SO POPS MAY NEED TO BE INTRODUCED INTO WEDNESDAY
NIGHTS PERIOD AS WELL.

HEADING INTO THE LONG TERM...MEDIUM RANGE MODELS STILL INDICATE A
PERIOD WITH ZONAL FLOW ACROSS THE LOWER 48.  MUCH COOLER
TEMPERATURES WILL EXIST WITH HIGHS ONLY IN THE 50S...AND LOWS IN THE
30S AND 40S.  AS OF RIGHT NOW...I CANT PINPOINT ANY PERIODS WHERE
PRECIPITATION CHANCES EXIST.  HOWEVER...GIVEN THE SERIES OF
SHORTWAVES THAT WILL MIGRATE THROUGH THE FLOW...PRECIPITATION
CHANCES WILL LIKELY BE INTRODUCED WITH TIME IN A FEW OF THESE
PERIODS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE THE PRIMARY AVIATION HAZARD ACROSS
EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TODAY.  LOOK FOR
THIS BAND OF HEAVIER PRECIPITATION TO REMAIN OVER THE REGION THROUGH
MUCH OF TODAY.  THIS WILL ULTIMATELY LOWER CEILINGS TO IFR
CONDITIONS WITH THE HEAVIER PRECIPITATION...WITH VARIABLE
VISIBILITIES.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WARNINGS IN EFFECT THROUGH 900AM FOR SEVERAL
COUNTIES OVER SOUTHWEST AND CENTRAL MISSOURI.

KS...NONE.

CRAMER
Hazardous weather outlook, Nov 1, 5:24 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 AM CST MON NOV 1 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011900-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
524 AM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  MAJOR FLOODING.

  AREAS AFFECTED AND TIMING:

  MAJOR FLOODING IS EXPECTED OVER AREAS OF SOUTHWEST AND CENTRAL
  MISSOURI THROUGH TODAY.

  DISCUSSION:

  UNUSUAL AMOUNTS OF MOISTURE CONTINUES TO SURGE INTO EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING.  A WARM
  FRONT IS SITUATED OVER THE AREA...ALLOWING FOR STRONG FORCING TO
  INTERACT WITH THIS MOISTURE...CREATING A LARGE BAND OF HEAVY
  SHOWERS AND THUNDERSTORMS.  HEAVY SHOWERS AND ISOLATED
  THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF TODAY...CREATING
  THE POTENTIAL FOR A MAJOR FLOOD EVENT OVER THE OZARKS.

  FLASH FLOODING OF WELL TRAVELED HIGHWAYS...URBAN STREETS...AND
  SMALL STREAMS AND RIVERS WILL OCCUR TODAY.  A VERY DANGEROUS
  SITUATION IS UNFOLDING OVER THE REGION AND MORNING COMMUTERS
  SHOULD BE ESPECIALLY CAUTIOUS WHILE TRAVELING TO DESTINATIONS
  TODAY.  WATER RESCUES HAVE ALREADY OCCURRED THIS MORNING.
  FLASH FLOODING IS THE NUMBER ONE WEATHER RELATED KILLER IN THE
  OZARKS.  DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
  THE ROAD.  THE WATER MAY BE TOO DEEP TO CROSS SAFELY.

  AGAIN...THIS IS A LIFE THREATENING WEATHER EVENT THAT SHOULD BE
  TAKEN VERY SERIOUSLY.  LAW ENFORCEMENT...EMERGENCY MANAGERS...AND
  LOCAL GOVERNMENT OFFICIALS SHOULD TAKE ACTION IN PREPARING FOR
  MAJOR FLOODING.

  ADDITIONAL INFORMATION: FLASH FLOOD WARNINGS ARE IN EFFECT FOR
  SEVERAL COUNTIES ACROSS SOUTHWEST AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  FLOODING WILL AGAIN BE POSSIBLE TUESDAY INTO WEDNESDAY AS A
  VIGOROUS UPPER LEVEL DISTURBANCE APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER

In the hours before

Local storm report, Nov 1, 7:39 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0739 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 AM     FLASH FLOOD      STOTTS CITY             37.10N 93.97W
11/01/2004                   LAWRENCE           MO   LAW ENFORCEMENT

            HIGHWAY 97 NORTH OF STOTTS CITY FLOODED ALONG WITH
            SEVERAL FARM ROADS.   INITIAL FLOOD TIME UNKNOWN.

SR
Local storm report, Nov 1, 8:02 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0802 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      WENTWORTH               36.98N 94.08W
11/01/2004                   NEWTON             MO   LAW ENFORCEMENT

            LOW WATER CROSSING OVER CEDAR RD EAST OF WENTWORTH
            FLOODED.  TIME OF INITIAL FLOOD UNKNOWN.

SR
Local storm report, Nov 1, 8:10 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0810 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      ORONOGO                 37.20N 94.48W
11/01/2004                   JASPER             MO   LAW ENFORCEMENT

            FLOODING REPORTED NEAR THE INTERSECTION OF HIGHWAY O AND
            96 NEAR ORONOGO.  TIME OF INITIAL FLOOD ESTIMATED.

SR
Local storm report, Nov 1, 8:55 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0855 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0506 AM     FLASH FLOOD      LINCOLN                 38.40N 93.33W
11/01/2004                   BENTON             MO   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED THROUGHOUT COUNTY,  INCLUDING
            WHITMAN ROAD, HIGHWAY F AT FIVE BRIDGES, FORDNEY ROAD
            EAST OF LINCOLN, COFFE ROAD, AND CENTERLINE ROAD WERE
            FLOODED.   TIME OF REPORTS RANGED FROM 506 AM TO 543 AM.

0730 AM     FLASH FLOOD      5 SE AVA                36.90N 92.59W
11/01/2004                   DOUGLAS            MO   EMERGENCY MNGR

            LOW WATER CROSSING ALONG HIGHWAY FF FLOODED.

SR
Local storm report, Nov 1, 9:03 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0903 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      CAMDENTON               38.00N 92.75W
11/01/2004                   CAMDEN             MO   LAW ENFORCEMENT

            FLOODING REPORTED OVER NORMACK ESTATES ROAD NEAR
            CAMDENTON

SR
Local storm report, Nov 1, 9:13 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0913 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      HARTVILLE               37.25N 92.52W
11/01/2004                   WRIGHT             MO   LAW ENFORCEMENT

            NUMEROUS LOW WATER CROSSINGS FLOODED THROUGHOUT THE
            COUNTY...INCLUDING COON CREEK WEST OF HARTVILLE AND
            MONTGOMERY FORD EAST HARTVILLE.

SR

The radar

The Springfield radar (KSGF), 152 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Howell

When
November 1, 10:30 AM CST
Where
Howell County, Mountain View
Rating
F0
Path length
1 mi
Path width
200 yd
Reported by
NWS STORM SURVEY
Coordinates
37.000, -91.717

A tornado downed numerous trees in the Mountain View area. No structures were affected along it's mile long path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427389.